Warfarin is frequently prescribed as a long-term anticoagulant in patients with end-stage kidney disease as direct oral anticoagulants undergo renal excretion. Anticoagulation is a rare cause of alopecia in adults and is thought to be due to the promotion of the ‘resting phase’ of hair follicles. In this case report, a prevalent haemodialysis female patient required long-term anticoagulation following a complex pulmonary embolus and dialysis access complications. After commencing warfarin therapy, the patient reported generalised loss and thinning of her hair. All other potential causes were excluded. Cessation of warfarin therapy and conversion to apixaban with close monitoring alleviated the hair loss. Warfarin therapy is a rare cause of alopecia but should be considered in patients on long-term anticoagulation when other diagnoses have been excluded. Hair loss has a profoundly negative impact on patient quality of life and should prompt investigation to determine the underlying cause.
- haematology (drugs and medicines)
- renal system
- unwanted effects / adverse reactions
- chronic renal failure
Statistics from Altmetric.com
Twitter @KatherineHulll, @@drjamesburton
Contributors KLH gained consent from the patient and prepared the manuscript. JB and RG maintained clinical oversight of the case and confirmed the accuracy of the report. All authors approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.